It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by Linda on November 03, 1999 at 09:47:16:

In Reply to: Re: Insomnia attributed to Lamictal and Dilantin. posted by Dr Love on November 01, 1999 at 10:33:36:

:
: : Hi!
: : This is my first time on the message board which I have been quietly following for some time now.

: : I am seeking comments from others regarding the issue of insomnia which can be attributed to Lamictal (Lamotrigine) and Dilantin. I first developed complex partial epilepsy in 1986 which has deteriorated since then to the point that it is now diagnosed as refractory. I have tried a large number of drugs including Tegretol, Epilium (Valproate or Depakote - 5000 mgs daily), Neurontin, Dilantin and finally Lamictal. I have experienced severe side effects and toxicity from the drugs (such that I could not stand up for parts of the day, slurred my speech and shook severely) and in turn all of the drugs have been suspended with the exception of Tegretol and and Lamictal. Currently I am on 2000 mgs of Tegretol in slow release form and 300 mgs of Lamictal with the object of being weaned progressively up to some 400 mgs or more of the Lamictal. The current regime seems to have helped me as I have been seizure free for 12 days and I want to stay on the Lamictal.

: : However, although the toxicity and the side effects have dimnished due to the slow release Tegretol and the gradual increase of the Lamictal allowing my body to accustom itself to the drugs I am experiencing severe insomnia. I attribute this to the Lamictal as I did not have it with the Tegretol and Epilium or Neurontin although I suffered badly with insomnia whilst on the Dilantin (15 hours sleep in 6 weeks). After taking the Lamictal at 7:00 pm in the evening I sleep from 10:00 pm to 11:00 pm and then I just cannot sleep until 4:00 am when I sleep for another two hours. Naturally, I do not have any effect with the morning dose of Lamictal. It is driving me crazy!

: : As an aside I mention that from all research that I have done insomnia is not a generally acknowledged side effect of Lamictal or Dilantin.

: : Has any body experienced insomnia with Lamictal and Dilantin? And if so have you successfully countered the problem? I look forward to hearing of other's experiences.

: I've taken dilantin for over twenty years. Like yourself, I have experienced bouts of insomnia. I had always attributed my diffifulty obtaining sleep to other factors such as depression, anger, and exteme feelings of hopelessness. As a child, I didn't really encounter any in regards to obtaining rest. I'd always take a nap in the afternoon, right after school, rise, and then get right to with my homework and other tasks.

: As I grew older, however, I did note greater difficulty in obtaining sound sleep. I could lie down at 11:00 PM and not fall asleep until 2:30 AM or 3:00. When the alarm went off in the morning, I'd still feel tired even though I'd just risen from a seven hour slumber! The sleep disorder and its effects have spilled over into other areas of my life.

: Reggie

This is my first time to see this web site but glad I found it. My husband also has epilepsy and after being off all medication since his late 20's began having seizures again about 3 years ago. After trying different doctors and medications, he is also on Lamictal, now up to 600 mg per day, and has problems with insomnia also. Since he had some problems with this before taking Lamictal, we just attributed it to a sleep disorder or depression. He takes Percogesic which is an over-the-counter analgesic that seems to help a lot with his sleep. It does contain aspirin so you would have to be able to take aspirin. When he does not take 2 Percogesics, he experiences the same sleep patterns you both describe. This has helped him, maybe it will help you. We are also wondering if there are certain foods that have any affect on epilepsy or seizures. I haven't been able to find anything on that yet. Linda

:
:



Follow Ups

All times are GMT -7. The time now is 02:51 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!